Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Charleston, SC

July 20, 2002Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2002, 8:12 PM EDT for Beaufort County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2002, 8:12 PM EDT (00:12 UTC)
Expired
Jul 20, 2002, 9:00 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:20 PM EDTThunderstorm Wind 50 EBeaufort, SCTrees and large limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3757 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS52 KCHS 210012
SVRCHS
SCC013-210100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
812 PM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 900 PM EDT.

* AT 812 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  NORTHEAST OF BEAUFORT...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY.

$$

LAT...LON 3259 8063 3245 8076 3222 8044 3240 8028

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:01 PM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 20, 2:01 PM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
201 PM EDT SAT JUL 20 2002

WEAK BUT BROAD MID/UPPER LEVEL TROF WILL BE DRIFTING OVER THE SE
STATES TONIGHT AND STAGNATING THRU MID TO LATE WEEK. A DEEPER
MOISTURE PROFILE IS ON TAP ALONG WITH AN EXTENDED PERIOD OF SHEARED
VORTICITY WITH OUR CWFA POSITIONED JUST E OF A ELONGATED SHEAR AXIS.

TONIGHT...SRN TAIL OF VORT LOBE IS FORECAST TO PASS INTO THE REGION
BEFORE STALLING SUNDAY. CONVECTIVE COVERAGE REMAINS A QUESTION
OVERNIGHT AS BEST DYNAMICS REMAIN N OF OUR AREA. EXPECT COVERAGE
TO INCREASE LATER THIS AFTN AS FORCING REACHES THE COAST. WILL MAKE
A LAST MINUTE DECISION ON A 30 OR 40 PCNT OVERNIGHT POP.

WHILE THE OVERALL PICTURE IS CLEAR THE NEXT SEVERAL DAYS...DETAILS
DIFFER GREATLY ON 12Z MODELS IN RESPECT OF PLACEMENT OF SFC LOW
PRES AND POCKETS OF MID LVL OMEGA. WILL KEEP CHCY MAINLY DIURNAL
POPS GOING IN THIS PATTERN. HEAT INDEX PROBLEMS SHOULD BE DIMINISHED
BELOW HEADLINE CRITERIA WITH A LESSER DOWNSLOPE COMPONENT AND LESS
CAPPING.

CWF...WK LOW PRES WILL CONT JUST INLAND OF THE COAST THRU THE WEEK.
SW FLOW CONTINUES. SPEEDS OVERALL 10 TO 15 KT WITH SOME OVERNIGHT
GUSTS TO 20 EXPECTED. WAVES IN THE 2 TO 4 FT RANGE. NO HEADLINES.

CHS   76  93  75  90 /  30  50  30  40
SAV   75  94  74  91 /  30  50  30  40
CHL   80  91  80  87 /  30  50  30  40
NBC   76  93  75  91 /  30  50  30  40
RBW   74  94  74  91 /  30  40  30  40

.CHS...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:01 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper44 min
Jul 20, 9:26 PM EDTSpecial Marine WarningCHS64 min
Jul 21, 3:44 PM EDTSevere Thunderstorm WarningCHSDorchester46 min
Jul 21, 4:35 PM EDTSevere Thunderstorm WarningCHSBerkeley40 min
Jul 21, 5:17 PM EDTSevere Thunderstorm WarningCHSAllendale28 min
Jul 21, 6:04 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper41 min
Jul 21, 6:40 PM EDTSevere Thunderstorm WarningCHSColleton35 min
Jul 21, 6:55 PM EDTSevere Thunderstorm WarningCHSHampton35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.